Pennsylvania, 2017

Damaging Wind in Pennsylvania, July 23, 2017

July 23, 2017 · NWS CTP · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a warm front that was draped from north-central Pennsylvania into the Susquehanna Valley in a moderate CAPE and weak to moderate shear environment. One of these storms produced wind damage in Tioga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed along a warm front that was draped from north-central Pennsylvania into the Susquehanna Valley in a moderate CAPE and weak to moderate shear environment. One of these storms produced wind damage in Tioga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:22 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 23, 2:22 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday...touching off scattered to numerous showers and
strong thunderstorms...some with heavy downpours through late
tonight and early Monday morning. Another round of showers and
thunderstorms is expected on Monday before high pressure builds
into the region by the middle of next week. A cold front will
likely push southeast in the state toward the end of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ridging aloft with deepest layer moisture pooled to the south of
quasi-stationary front draped across central PA this afternoon.
Still sufficient moisture for isold to sct coverage of showers
and now isold tstorms tracking into the Laurel Highlands.
Boundary layer winds still extremely weak, so the main threat
from any of these slow movers is a locally heavy downpour
through late afternoon. NCAR ensemble CAPEs still pointing
toward near 2000 J/kg values and although speed shear is a bit
lacking for a hail threat late this afternoon and early evening.

By early to mid evening, however, increasing large scale
forcing ahead of approaching upper trough should will support
increasing coverage of showers/ thunderstorms with more
organized and possibly training clusters of storms expected.
CAMs have been latching onto this idea since the overnight, and
painting 2-4" amounts over portions of the middle to lower Susq
River Valley. Some of these areas have 3 hr FFG values as low as
1.5". Coordinated a FF Watch for my east central and southeast
Counties with BGM and PHI...focusing on the evening to overnight
timeframe for greatest heavy rainfall threat (running from 21z
through 09z Mon).

Lesser threat of severe given absence of boundary layer winds,
but some storms could produce strong downbursts as well from
impressive water loading. Locally heavy rain and FF threat
lasts into the pre dawn hours, especially middle to lower Susq.
which CAMs suggest will see multiple rounds/clusters with
potentially heavy rainfall.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper trough will pivot through on Monday, bringing a good
chance of additional showers/storms to northeast Pa, while large
scale subsidence in its wake is likely to suppress convection
across the southwest part of the state. With the exception of
northeast Pa, Monday should feature more sunshine than today, as
much lower PW air finally flows into the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from yesterday. Still going mainly
with dry conditions Tuesday into Wed. Did lower temperatures
a degree or so on Tue, given concern for some clouds and
lack of real strong cool push. Also models show pair of weak
lows just inland from the south shore of the lower Great
Lakes, not sure what to make of this. A strange summer lately.

Still expecting showers and storms on Thursday into the first
part of Friday, with the next cold front.

Went with mainly dry conditions after early Friday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Quasi-stationary frontal boundary draped across central PA will
continue to be the focus for scattered showers through the
this afternoon. Diurnal heating/destabilization, combined with
large scale forcing ahead of approaching upper trough, should
support fairly widespread tstorm development this afternoon
and evening - especially over eastern half - with local
restrictions.

Tonight, restrictions return in wake of trough axis, with IFR
conditions likely in the north and east, and MVFR in the central
mountains.

.OUTLOOK...

Tonight...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...AM restrictions north/west. Otherwise no sig wx.

Thu-Fri...Chance of afternoon TSRA/SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ028-041-042-046-
049>053-056>059-063-065-066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 1:24 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
224 PM EDT Sun Jul 23 2017

PAZ041-042-241830-
Northern Lycoming-Sullivan-
224 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-033>037-045-064-241830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-Adams-
224 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-046-049>053-056>059-063-065-066-241830-
Juniata-Southern Lycoming-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-York-Lancaster-
224 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with damaging winds 60 mph or
greater, large hail and localized flooding are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 1:47 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT SUN JUL 23 2017

PAZ066-231900-
Lancaster PA-
247 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
300 PM EDT...

At 246 PM EDT, Doppler radar indicated a strong thunderstorm near
Wakefield, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Wakefield, Holtwood, Little Britain, Kirkwood and Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7624 3977 7627 3982 7633 3986 7633
      3988 7602 3981 7603 3980 7605 3979 7604
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 1846Z 274DEG 14KT 3976 7625

Martin
Special weather statement, Jul 23, 1:52 PM EST, 58 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT SUN JUL 23 2017

PAZ006-037-231930-
Potter PA-Tioga PA-
252 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar indicated a strong thunderstorm over
Galeton, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Wellsboro, Leetonia, Galeton, Leonard Harrison State Park and Gaines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7778 4184 7776 4185 7723 4156 7731
TIME...MOT...LOC 1852Z 274DEG 14KT 4175 7768

Martin
Special weather statement, Jul 23, 2:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT SUN JUL 23 2017

PAZ006-037-232015-
Potter PA-Tioga PA-
329 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...

At 328 PM EDT, Doppler radar indicated a strong thunderstorm near
Whitesville, moving southeast at 25 mph. This storm has made damage
in New York state, but may be weakening slightly. If the storm stays
intense, a severe thunderstorm warning may be necessary for northern
Tioga County. Nickel size hail and wind gusts greater than 50 MPH
are possible.

Locations impacted include...
Elkland, Harrison Valley, Lawrenceville, Gaines, Westfield,
Keeneyville, Knoxville, Osceola and Tioga Junction.

LAT...LON 4177 7753 4200 7785 4200 7696
TIME...MOT...LOC 1928Z 296DEG 23KT 4206 7770

Dangelo

The radar

The State College radar (KCCX), 93 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
July 23, 2:50 PM EST
Where
Tioga County, 2.79 mi W of Morris
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.599, -77.354

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Morris Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705691.